Hail, Cherry
- When
- May 7, 6:53 PM CST
- Where
- Cherry County, Valentine
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.870, -100.550
Isolated thunderstorms developed across northwest Nebraska near a surface trough. Although a couple of the storms were strong, no severe reports were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed across northwest Nebraska near a surface trough. Although a couple of the storms were strong, no severe reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 7, 5:55 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 655 PM CDT TUE MAY 7 2013 .SYNOPSIS... ISSUED AT 224 PM CDT TUE MAY 7 2013 A BLOCKY PATTERN REMAINS IN PLACE WITH THREE SEPARATE CLOSED LOW CIRCULATIONS ACROSS THE CONUS SANDWICHED IN BETWEEN SPLIT FLOW ALOFT...WITH THE NORTHERN STREAM PUSHED WELL INTO CENTRAL CANADA AND THE MAIN SUBTROPICAL SOUTHERN STREAM LOCATED ACROSS THE BAJA OF CALIFORNIA AND INTO THE GULF OF MEXICO. AT THE SURFACE AND CLOSER TO THE CWA...SCATTERED SHOWERS AND THUNDERSTORMS WERE PRESENT AS MOISTURE AND WARM AIR ADVECTION WERE STREAMING INTO THE AREA FROM THE SOUTH IN RESPONSE TO SEVERAL SLOWLY MOVING SHORTWAVE DISTURBANCES OVER THE NORTH CENTRAL CONUS. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 224 PM CDT TUE MAY 7 2013 ONGOING SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE EVENING. ALL CONVECTION THUS FAR HAS BEEN SHALLOW AND STRUGGLED TO SUSTAIN ITSELF WITHOUT THE ASSISTANCE OF THE LLJ THIS MORNING. MOISTURE IS MEAGER COMPARED TO WHAT IS USUALLY REALIZED WITH A LATE SPRING SYSTEM WITH DEWPOINTS ONLY IN THE MID 40S TO LOW 50S. THIS FACTOR COMBINED WITH THE LACK OF A PERSISTENT AND FOCUSED LIFTING MECHANISM AND WEAK DEEP LAYER SHEAR HAVE MADE THE SHOWER AND THUNDERSTORM ACTIVITY REMAIN SCATTERED/DISORGANIZED AND WELL BELOW SEVERE LIMITS THIS AFTERNOON. EXPECTING THE NOSE OF THE LOW LEVEL JET TO BE THE FOCUS FOR MOST CONVECTION TONIGHT AS IT STRENGTHENS ACROSS KANSAS AND WESTERN NEBRASKA AFTER DARK. THE RISK FOR ANY SEVERE ACTIVITY WILL REMAIN VERY LOW AS INSTABILITY AND SHEAR REMAIN MARGINAL. THE LLJ BEGINS TO VEER TO THE NORTHEAST OVERNIGHT SENDING THE BEST CHANCE OF PRECIP INTO NORTH CENTRAL NEBRASKA. THE MAIN FORECAST CHALLENGE THEN BECOMES THE LIKELIHOOD FOR FOG TO DEVELOP TONIGHT ACROSS A LARGE PORTION OF THE CWA. MOIST EASTERLY UPSLOPE WINDS AND DRIER AIR ADVECTING INTO THE MID LEVELS WILL PROVIDE FOR AN IDEAL SET UP FOR FOG TONIGHT AND HAVE REFLECTED THIS IN THE GRIDS WITH PATCHY FOG STARTING AT 8Z. WESTWARD EXTENT OF THE FOG IS IN QUESTION AS MODELS ARE SHOWING LIGHT NORTHWEST/WEST WINDS OVER THE EASTERN PANHANDLE. LIGHT SHOWERS AND REMNANT STRATUS MAY ALSO HELP TO REDUCE FOG CHANCES OVER NORTH CENTRAL NEBRASKA. THE SOLUTION SHOULD BECOME MORE CLEAR AS EVENING SHOWERS AND THUNDERSTORMS EVOLVE AND MOVE EAST OF THE CWA. WEDNESDAY WILL BE AN INTERESTING SET UP AS SLIGHT CHANCE POPS ARE STILL IN THE GRIDS FOR THE FAR EASTERN AND WESTERN TIERS OF THE CWA...WITH MOST OF THE MIDDLE DRY. THIS IS DUE TO THE CWA BEING SANDWICHED IN BETWEEN TWO SEPARATE CLOSED LOW SYSTEMS. TEMPERATURES WILL WARM INTO THE LOW TO MID 70S ACROSS SOUTHERN NEBRASKA...WITH HIGHS IN THE UPPER 60S TO NEAR 70 IN NORTHERN NEBRASKA WHERE INCREASED CLOUD COVER COULD SLIGHTLY HINDER DAYTIME HEATING. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 224 PM CDT TUE MAY 7 2013 A WEAK FRONT STALLED ACROSS SOUTHERN NEBRASKA OR NORTHERN KANSAS COULD BRING SHOWERS OR THUNDERSTORMS TO SOUTHWEST NEBRASKA WEDNESDAY NIGHT THROUGH THURSDAY MORNING. THAT SHOULD BE THE END OF ANY PRECIPITATION UNTIL A FRONT COMES THROUGH FRIDAY NIGHT AND SATURDAY. HOWEVER...DURING THAT PERIOD...MOISTURE FROM THE GULF COAST TURNS EASTWARD BEFORE REACHING WESTERN NEBRASKA. THEREFORE...THE PROBABILITY OF PRECIPITATION WILL BE LOW. BY LATE SUNDAY...THE UPPER RIDGE BUILDS OVER THE HIGH PLAINS RESULTING IN VERY WARM TEMPERATURES MONDAY AND TUESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 655 PM CDT TUE MAY 7 2013 SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST NEBRASKA THIS EVENING. BEST CHANCE FOR ANY THUNDERSTORMS TO BE AT KVTN THROUGH MID EVENING. EAST WINDS WILL KEEP SURFACE MOISTURE ELEVATED OVERNIGHT INCREASING THE CHANCE FOR FOG...GENERALLY DEVELOPING AFTER MIDNIGHT. LIFR VISBY CONDITIONS ARE POSSIBLE WITH THE FOG. FOG WILL DISSIPATE AFTER SUNRISE AS SURFACE WARMING COMMENCES. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN SHORT TERM...MARTIN LONG TERM...SPRINGER AVIATION...ROBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 248 PM CDT TUE MAY 7 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-082000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 248 PM CDT TUE MAY 7 2013 /148 PM MDT TUE MAY 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE REMAINDER OF THE AFTERNOON AND INTO TONIGHT. THE THREAT FOR SEVERE THUNDERSTORMS IS LOW...HOWEVER SMALL HAIL MAY ACCOMPANY THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT...AND ONCE AGAIN FRIDAY NIGHT INTO EARLY SATURDAY. AT THIS TIME...THE THREAT FOR SEVERE THUNDERSTORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 551 PM CDT TUE MAY 7 2013 NEZ094-072330- WESTERN CHERRY NE- 451 PM MDT TUE MAY 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL 530 PM MDT... AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HIGHWAY 61 CROSSING THE NIOBRARA RIVER...OR 22 MILES EAST OF GORDON. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HIGHWAY 61 CROSSING THE NIOBRARA RIVER... INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD... THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 144 AND 145. THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 208 AND 222. ROBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CDT TUE MAY 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 12 N RUSHVILLE 42.89N 102.47W
05/07/2013 E0.25 INCH SHERIDAN NE LAW ENFORCEMENT
HEAVY RAIN AND PEA SIZED HAIL WAS REPORTED BY LAW
ENFORCEMENT OCCURRING 12 MILES NORTH OF RUSHVILLE.
&&
JSWEETSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 531 PM MDT TUE MAY 7 2013 NEZ004-094-080015- SHERIDAN NE-WESTERN CHERRY NE- 531 PM MDT TUE MAY 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY AND EASTERN SHERIDAN COUNTIES UNTIL 615 PM MDT... AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HIGHWAY 27 CROSSING THE NIOBRARA RIVER...OR 16 MILES SOUTH OF GORDON...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MORGAN LAKE... BILLYS LAKE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROBERG
The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
2 hail. Local standard time, as filed.
Three quarter inch hail piled up four inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450042, 450043.